Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 67, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 17, 2003, 10:42 PM EDT for Carteret County, Craven County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 10:42 PM EDT (02:42 UTC)
- Expired
- Aug 17, 2003, 11:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Carteret County, NC, Craven County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.7 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1463 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 180242 SVRMHX NCC031-049-180315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1041 PM EDT SUN AUG 17 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAVEN COUNTY IN EASTERN NORTH CAROLINA CARTERET COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1115 PM EDT * AT 1041 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HAVELOCK...MOVING SOUTHEAST AT 20 MPH. WINDS OF 60 MPH ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEWPORT...AND NORTH HARLOWE AROUND 1100 PM EDT MOREHEAD CITY AROUND 1115 PM EDT IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3501 7690 3489 7707 3460 7679 3475 7659 5 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:09 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 17, 9:09 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 909 PM EDT SUN AUG 17 2003 BUSY WATCHING RADAR THIS EVENING. NUMEROUS THUNDERSTORMS ACROSS CNTRL/NRN TIER THIS AFTN AND EVENING. BAND HAS BEEN SLOWLY SAGGING/REDEVELOPING FURTHER S. CURRENTLY SEE PRETTY GOOD OUTFLOW BNDRY APPROACHING S CST AND MAY SEE SOME STORMS DEVELOP ON IT NEXT HOUR OR SO. WOULD EXPECT CVRG/INTENSITY OF STORMS TO DECREASE NEXT FEW HRS...HOWEVER SOME STORMS ARE HOLDING ON WELL TO NW. WILL BASE POP ON RDR CVRG WHEN UPDT...BUT PROB WILL KEEP 20 TO 30 AS CONVECTION COULD CONT TO DVLP AS DIFL AREA ALOFT SLOWLY SPREADS S AND E AHEAD OF UPR TRF. MARINE: STILL SEEING 20 KT WINDS ARND 41025. GIVEN THE CONSIDERABLE S-SW FLOW AHEAD OF THE BNDRY...WL CONTINUE THE CAUTION HEADLINE S OF HATTERAS FOR OVERNIGHT. OTHERWISE...NO MAJOR CHANGES PLANNED FOR THE CWF UPDATE...STILL EXPECTING WINDS/SEAS TO DECREASE AS BNDRY MVS TWRD COAST OVERNIGHT. .MHX...NONE. RF/NP
Hazardous weather outlook, Aug 17, 4:05 AM EDT, 18 hours 37 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 405 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 17, 5:46 PM EDT, 4 hours 56 minutes before
NCZ103-172245- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 546 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORMS WILL AFFECT OUTER BANKS DARE COUNTY UNTIL 645 PM EDT... AT 546 PM EDT...THERE WERE STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF MANTEO...OR ABOUT OVER MANNS HARBOR...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WANCHESE AT 550 PM EDT AND NEAR OREGON INLET AT 600 PM EDT. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. NP
Special weather statement, Aug 17, 9:09 PM EDT, 1 hour 33 minutes before
NCZ091-180200- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 909 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORMS WILL AFFECT LENOIR COUNTY UNTIL 1000 PM EDT... AT 909 PM EDT...THERE WERE STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF KINSTON...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR JONESTOWN AT 915 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE DEEP RUN AND MOSS HILL. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. NP
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 11:40 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 35 min |
| Aug 18, 12:23 AM EDT | Special Marine Warning | MHX | 67 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.